It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Multiple Sclerosis Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 07-24-2005, 08:43 AM   #1
Senior Member
(female)
 
Join Date: Jul 2005
Location: texas
Posts: 138
beachlover247 HB User
Question steroids or not?

Last Mon. my doc (first visit with her) said she didn't think steroids would do any good this far into my exac. She didn't refuse, but advised against it. Well, I only seem to be getting worse and just don't know what to do?? I've started choking on liquids a little bit (I'm a speech pathologist so know all about the swallowing function) and am going in for swallow study next Thurs. Anyway, any advice out there for me would be very appreciated. I know steroids have terriible side effects, but this is no walk in the park either. Please advise. I've never had iv steroids, only oral.

 
Old 07-24-2005, 03:54 PM   #2
Junior Member
(female)
 
Join Date: Jun 2005
Posts: 12
Tobinose HB User
Re: steroids or not?

had them twice - helped lots and no side effects - I have more from oral. The first time was early in my exac, second pretty late - for me I would do it again.

 
Sponsors Lightbulb
   
Old 07-24-2005, 03:58 PM   #3
Senior Member
(female)
 
Join Date: Jul 2005
Location: texas
Posts: 138
beachlover247 HB User
Re: steroids or not?

Thank you so much for your input....How much did they give you??Strength and length??

 
Old 07-24-2005, 05:58 PM   #4
Senior Member
(female)
 
Join Date: May 2005
Posts: 170
Sharon Grace HB User
Re: steroids or not?

Always a tough choice. I had my first experience with sterois in April/May. Five days of IV solumedrol, followed by tapering Prednisone for three weeks. I did have a rather nasty flare-up. Lost function in my right arm and leg, had severe shaking in my right hand and couldn't walk without losing balance. My doc recommended the steroids and I finally gave in. Anyway, I still had all my symptoms for three weeks after starting the steroid treatment. I thought they would magically stop my flare up in one day (silly me). There were a lot of nasty side effects, but I can report that I have come back completely as of a few weeks ago. All function returned. Now, I know this brings up the question - would I have come back eventually without the drugs? Who knows. I thought it was worth a try. Hope things work out for you whether you decide to ride out the storm or try the steroids. Any other info I can give on the treatment, please let me know. Best of luck - Sharon Grace

 
Old 08-17-2005, 11:00 PM   #5
Junior Member
(male)
 
Join Date: Aug 2005
Posts: 23
Jas0n HB User
Re: steroids or not?

The goverment makes steroid use look much worse than it really is. Ciggerates kill 100,000 people a year. How many people have ever died from steroid use? The only reason ciggerates are still leagal is becuase the goverment makes too much money off them.They actually make more money off the ciggerates then the ciggerate componies. LMAO. 50% of the total sale profit goes to Uncle Sam and then the sales tax the custimer has to pay. and finnally the tax the employees pay the goverment from thier weekly saleries. the Steroids are illegal (well most of them) becuase of NFL, Pro baseball and the olympics dont want athletes to cheat. And finally most of the people who even get side affects from steroid use are idiotic teenagers and people who overdose.

Last edited by Jas0n; 08-17-2005 at 11:04 PM.

 
Old 08-18-2005, 12:41 AM   #6
Junior Member
(female)
 
Join Date: Jul 2005
Posts: 18
melaus HB User
Re: steroids or not?

That's a hard one. Last year I went numb to about 70% of my body, along with many other problems.
I opted NOT to go down the steriod road. 18 months later I have regained all feeling except my hands. Wow what a bumber as I can no longer work (Had my own business as a seamstress) I have thought and thought on whether I would do steroids if I ever had another ex. ????
I also still have a problem with balance and right leg drags a little now and then when I'm tired.
Soooo who knows, you just have to do what you feel is right for you at the time as your the one that has to live with the outcome.
Best of luck to you....
Cheers,
Melody

 
Old 08-18-2005, 05:39 AM   #7
Inactive
(female)
 
Join Date: Jan 2005
Posts: 382
curious11 HB User
Re: steroids or not?

I did the 5 day solu-med. and 8 days of tapering prednisone. I notice results immediately from the solu.med. By the 2nd or 3rd day my numbness was gone and the stiffness in my leg was much better. I was walking much better by the end of the 5 days. My spasticity decreased alot too. The only side effect I noticed was retaining water. My ankles were alittle swollen but that went away as I weined off the prednisone. Now I am back to square one since I was in bed for 5 days after the lp. It seemed to have set me back as far as walking and the stiffness and weakness in my leg goes. However the numbness is still gone. What are the side effects that you are concerned about? Cause to be honest I wasnt aware that there were any major ones with short term use like this. My neuro thought the benefits surely outweighed the risks. But I was under the impression that short term use wasnt much of a risk. oops...

 
Old 08-18-2005, 07:04 AM   #8
Inactive
 
Join Date: Nov 2003
Location: Durango, Colorado
Posts: 1,447
Jewel2 HB User
Re: steroids or not?

Beachlover,
Some symptoms aren't helped as much by steroids as others. My daughter doesn't get too much relief from steroids for her sensory symptoms and the girdling, but they work great for her optic neuritis, weakness and general paralysis.

Three of her doctors agree that using them two to three times a year really won't hurt the body too much long term. Make sure you use a good calcium supplement!

In answer to your question - yes, the body on its own given enough time will return to the same level of function without steroids. The steroids only speed up the healing.

JasOn - these are different steroids than the anabolic steroids to which you referred. These are corticosteroids, a very powerful anti-inflammatory that allows the myelin sheath around the nerve endings to start healing. The anabolic steroids to which you referred are actually related to the male hormone testosterone and are used to rebuild tissue. Both of them have potentially harmful side effects and need to be prescribed by a doctor so they are not abused. But I certainly agree with you that cigarette smoking probably causes more harm than either of these steroids.

Regards,
Julie

Last edited by Jewel2; 08-18-2005 at 07:06 AM.

 
Old 08-18-2005, 10:02 AM   #9
Senior Member
(female)
 
Join Date: Jun 2005
Location: BROOKLYN, NY
Posts: 198
kchs1 HB User
Re: steroids or not?

Julie Thanks For Noteing That To Jason, I Was About To.

How's Your Daughter Holding Up?
__________________
KCHS1

Last edited by kchs1; 08-18-2005 at 10:02 AM.

 
Old 08-18-2005, 03:33 PM   #10
Senior Member
(female)
 
Join Date: Jul 2005
Location: texas
Posts: 138
beachlover247 HB User
Re: steroids or not?

Thanks for yalls feedback! My doc ended up putting me on the 3 day iv and then long taper off. I'm currently at 30mg. day dose. My eyes are so much better and so is balance. Some residual numbness and weakness in various areas which I hope go away as well.....we'll see. Side effects are maddening, but it's worth it. I was able to start back to work this week, making it only 1 sick day used! I'm trying to take it really slow so as not to regress. This heat is killer!!! Thanks again. Keren, glad your shot went sooooo well! I'm dreading mine this weekend cause of the side effects. Ugh!

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
oral steroids vs. I.V steroids what is the difference ? twink65 Multiple Sclerosis 9 06-02-2008 11:27 PM
Going in for IV steroids and LP this week... zachjobr4 Multiple Sclerosis 5 04-13-2008 10:26 AM
Helricha :on the subject of steroids.. MSNik Multiple Sclerosis 5 10-09-2007 08:48 AM
Steroids questions CJRT Multiple Sclerosis 14 06-15-2007 07:31 AM
Brother on steroids and vomited a lot of blood after weight training ... xmisshunnix Men's Health 1 04-27-2006 07:28 PM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added








TOP THANKED CONTRIBUTORS



MSJayhawk (999), MSNik (526), Snoopy61 (58), J-one (13), Whimpurr (13), shahila (12), JodiH (11), MS22 (11), KingBaxter (10), LasVegasgirl (8)

Site Wide Totals

teteri66 (1180), MSJayhawk (1005), Apollo123 (906), Titchou (850), janewhite1 (823), Gabriel (759), ladybud (755), midwest1 (669), sammy64 (668), BlueSkies14 (607)



All times are GMT -7. The time now is 04:39 PM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!